Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 11, NWS Caribou, ME

June 29, 2012Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 29, 2012, 5:22 PM EDT for Aroostook County, Maine. It was in force for 53 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2012, 5:22 PM EDT (21:22 UTC)
Expired
Jun 29, 2012, 6:15 PM EDT
In force
53 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 110 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:45 PM EDTHAIL 0.884 E Stockholm, ME
Jun 29, 5:52 PM EDTHAIL 0.88Perham, MEHAIL TOTALLY COVERING GROUND
Jun 29, 6:05 PM EDTHAIL 1.5Limestone, ME
Jun 29, 6:06 PM EDTHAIL 1.25Limestone, ME
Jun 29, 6:06 PM EDTHAIL 1.755 Ne New Sweden, MEGOLF BALL SIZED HAIL IN CONNOR
Jun 29, 6:15 PM EDTTSTM WND DMGCaribou, MESCATTERED TREE DAMAGE THROUGHOUT CARIBOU.
Jun 29, 6:15 PM EDTHAIL 0.253 S Woodland, ME1 1/2 HAIL
Jun 29, 6:15 PM EDTHAIL 1.53 S Woodland, ME1 1/2 HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS51 KCAR 292122
SVRCAR
MEC003-292215-
/O.NEW.KCAR.SV.W.0011.120629T2122Z-120629T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
522 PM EDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...VAN BUREN...PORTAGE...LIMESTONE...
  EAGLE LAKE...CARIBOU...

* UNTIL 615 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE           
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
  LOCATED 10 MILES SOUTHEAST OF EAGLE LAKE AND WEST OF PORTAGE. THESE 
  STORMS WERE MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PORTAGE...STOCKHOLM AND NEW SWEDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4711 6788 4706 6778 4684 6778 4671 6886
      4700 6886 4717 6792
TIME...MOT...LOC 2120Z 257DEG 35KT 4698 6836

$$

HEWITT
2 follow-up statements
305 
WWUS51 KCAR 292146
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
546 PM EDT FRI JUN 29 2012

MEC003-292215-
/O.CON.KCAR.SV.W.0011.000000T0000Z-120629T2215Z/
AROOSTOOK ME-
546 PM EDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE WAS MOVING THROUGH
NEW SWEDEN AND STOCKHOLM MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEW SWEDEN...STOCKHOLM...CONNOR...WOODLAND...CARIBOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4711 6788 4706 6778 4684 6778 4671 6886
      4700 6886 4717 6792
TIME...MOT...LOC 2143Z 257DEG 35KT 4703 6804

$$

HEWITT
673 
WWUS51 KCAR 292156
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
556 PM EDT FRI JUN 29 2012

MEC003-292215-
/O.CON.KCAR.SV.W.0011.000000T0000Z-120629T2215Z/
AROOSTOOK ME-
556 PM EDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...

AT 550 PM EDT...SEVERE THUNDERSTORMS CONTINUED FROM NEW SWEDEN BACK 
THROUGH PERHAM. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 70 MPH. RADAR HAS INDICATED ROTATION 
WITH THESE STORMS. THE THUNDERSTORMS ARE MOVING EAST AT 25 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PERHAM...WOODLAND...NEW SWEDEN...CARIBOU...LIMESTONE AND HAMLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4711 6788 4706 6778 4684 6778 4671 6886
      4700 6886 4717 6792
TIME...MOT...LOC 2152Z 257DEG 35KT 4705 6791

$$
HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 29, 3:50 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
350 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION  THROUGH THE
WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA.
&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION IS STARTING TO FIRE UP ACROSS EXTREME NORTHWEST MAINE
AS OF LATE THIS AFTERNOON IN ADVANCE OF AN APPROACHING SHORT WAVE
ACROSS SOUTHWEST QUEBEC. STILL EXPECTING CONVECTION TO CONTINUE TO
DEVELOP ACROSS NORTHWEST MAINE AND EVENTUALLY PROGRESS EASTWARD
INTO THE REMAINDER OF NORTHERN MAINE AS THE SHORT WAVE CONTINUES
TO MOVE EAST. WILL CONTINUE TO MENTION GUSTY WINDS AND SMALL HAIL
WITH ANY THUNDERSTORMS. STILL APPEARS THE GREATEST THREAT WILL BE
ACROSS FAR NORTHERN MAINE WITH LESSER CHANCE THE FURTHER SOUTH
WHERE THINGS APPEAR A LITTLE MORE STABLE. ANY CONVECTION SHOULD
DIMINISH LATER THIS EVENING WITH PARTLY TO MOSTLY CLOUDY SKIES
EXPECTED. LOW TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60 ACROSS
THE REGION.

EXPECT PARTLY TO MOSTLY SUNNY SKIES TO START OUT THE DAY ON
SATURDAY. HOWEVER...ANOTHER ROUND OF SHOWERS AND SCT THUNDERSTORMS
ARE EXPECTED TO DEVELOP ONCE AGAIN DURING SATURDAY AFTERNOON AS
THE NEXT UPPER LEVEL DISTURBANCE APPROACHES THE REGION. ANY
CONVECTION SHOULD MAINLY BE NORTH OF A CLAYTON LAKE TO HOULTON
LINE. HIGHS ON SATURDAY WILL RANGE FROM THE UPPER 70S TO LOWER 80S
NORTH AND LOW TO MID 80S DOWNEAST...BUT COOLER ALONG THE COAST.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
CONVECTION IN NORTHERN ZONES...NORTH OF HOULTON...IS EXPECTED
GRADUALLY WIND DOWN BEFORE MIDNIGHT AS THE COLD FRONT SLOWLY
CROSSES THE STATE. LOWS WILL BE IN THE UPPER 50S TO LOW 60S. FOG
IS AN OUTSIDE POSSIBILITY FOR THESE ZONES DEPENDING ON HOW MUCH
RAIN FALLS AS WINDS WILL BE LIGHT AND SKIES WILL CLEAR. THE OTHER
VARIABLE WILL BE WHETHER NOCTURNAL THUNDERSTORMS FORM TOWARDS THE
COAST AS THE FRONT WILL ALIGN ITSELF ALONG THE DOWN EAST COAST BY
DAYBREAK SUNDAY. THE COLD FRONT IS EXPECTED TO HAVE MOVED JUST
SOUTH OF THE STATE FOR SUNDAY. THIS MEANS A GENERALLY DRY DAY WITH
NORTHWEST FLOW. THE DRY NW FLOW CONTINUES FOR SUNDAY NIGHT WITH
LOWS DROPPING INTO THE MID TO UPPER 50S. AN UPPER TROUGH CROSSES
THE AREA MONDAY AND WILL PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. HIGHS WILL REACH THE MID TO UPPER 70S. THE SHOWERS
AND THUNDERSTORMS CONTINUE INTO THE EVENING.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER TROUGH IS EXPECTED TO REMAIN IN THE AREA FOR TUESDAY.
THIS MEANS THE THREAT OF INSTABILITY LINGERS FOR THE AFTERNOON
INTO THE EARLY EVENING. WHILE SKIES SHOULD CLEAR FOR TUESDAY NIGHT
AND ALLOW LOWS IN THE LOW TO MID 50S...ANOTHER SHORTWAVE RACES
TOWARDS THE FORECAST AREA WEDNESDAY. THIS SYSTEM WILL PROVIDE A
CLOUDY DAY WITH SHOWERS AND POSSIBLY AN AFTERNOON THUNDERSTORM.
THIS SYSTEM WILL GRADUALLY DEPART THURSDAY EVENING AND HIGH
PRESSURE IS EXPECTED TO BUILD FRIDAY. HIGHS DURING THE PERIOD ARE
EXPECTED TO BE IN THE MID 70S TO NEAR 80F AND LOWS WILL BE IN THE
UPPER 50S TO NEAR 60F.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: SCT TSTMS MAY AFFECT THE NORTHERN TERMINALS...KFVE...KCAR
KPQI...KHUL THROUGH EARLY THIS EVENING. CONDITIONS SHOULD
GENERALLY BE VFR BUT COULD BRIEFLY DECLINE TO MVFR/IFR IN ANY
HEAVIER CONVECTION. CONDITIONS SHOULD REMAIN VFR MOST OF SATURDAY
BUT ONCE AGAIN SCT CONVECTION MAY AFFECT THE NORTHERN TERMINALS
WITH BRIEF MVFR/IFR CONDITIONS POSSIBLE.

SHORT TERM: GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS.
&&

.MARINE...
NEAR TERM: WINDS WILL REMAIN BELOW SCA LEVELS THROUGH SATURDAY.
SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT AND MOST OF
SATURDAY...BUT COULD APPROACH SCA LEVELS LATE SATURDAY AFTERNOON.

SHORT TERM: AN SCA FOR HAZARDOUS SEAS IS POSSIBLE SATURDAY NIGHT.
IT IS TOO CLOSE TO CALL RIGHT NOW AND WILL HOLD OFF FOR NOW. SEAS
COULD REACH 6 FT IN A SOUTH SWELL.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...DUDA
MARINE...DUDA/MCW
Hazardous weather outlook, Jun 29, 4:18 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT FRI JUN 29 2012

MEZ001>006-010-011-015>017-029>032-302030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE AND COLD FRONT CROSSING THE AREA WILL
PRODUCE THUNDERSTORMS ACROSS THE REGION THE REMAINDER OF THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-302030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:25 PM EDTSevere Thunderstorm WarningCARAroostook50 min
Jun 29, 5:07 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset53 min
Jun 29, 5:30 PM EDTFlash Flood WarningCARAroostook2 hr
Jun 29, 5:56 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset64 min
Jun 29, 6:04 PM EDTFlash Flood WarningCARAroostook99 min
Jun 29, 6:13 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Jun 29, 6:24 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis66 min
Jun 29, 6:40 PM EDTSevere Thunderstorm WarningCARAroostook50 min
Jun 29, 6:58 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis47 min
Jun 29, 7:29 PM EDTSevere Thunderstorm WarningCARAroostook19 min
Jun 29, 7:31 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.